Alert archive / Pennsylvania / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS State College, PA

February 24, 20168 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Feb 24, 2016, 2:38 PM EST for 8 counties in Pennsylvania. It took effect at Feb 24, 2016, 5:00 PM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2016, 2:38 PM EST (19:38 UTC)
In effect from
Feb 24, 2016, 5:00 PM EST
Expired
Feb 24, 2016, 9:00 PM EST
In force
4 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, York County, PA

The radar

The State College radar (KCCX), 129 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2016-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2016-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 495 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
382 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
495 m²/s²
0-3 km storm-relative helicity
559 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WGUS61 KCTP 241938
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 PM EST WED FEB 24 2016

...LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING...

.SHOWERS AND POSSIBLE THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE LOWER SUSQUEHANNA VALLEY THIS AFTERNOON AND EVENING.

PAZ056>059-063>066-250200-
/O.NEW.KCTP.FF.A.0001.160224T2200Z-160225T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...NEWPORT...HARRISBURG...HERSHEY...
POTTSVILLE...LEBANON...CARLISLE...GETTYSBURG...YORK...LANCASTER
238 PM EST WED FEB 24 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... 
  INCLUDING THE FOLLOWING AREAS...ADAMS...CUMBERLAND...DAUPHIN...
   LANCASTER...LEBANON...PERRY...SCHUYLKILL AND YORK. 

* UNTIL 9 PM EST THIS EVENING.

* SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE LOWER
  SUSQUEHANNA VALLEY THIS AFTERNOON AND EVENING. RAINFALL COULD
  BE HEAVY ENOUGH TO LEAD TO LOCALIZED FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BG/RXR/CR/EH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Feb 24, 1:34 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 24, 1:34 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EST WED FEB 24 2016

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM OVER WESTERN KY EARLY THIS AFTERNOON
WILL STRENGTHEN AS IT LIFTS NORTHEAST ACROSS THE UPPER OHIO
VALLEY AND LOWER GREAT LAKES REGION. WIDESPREAD MODERATE TO
LOCALLY HEAVY RAIN IS EXPECTED. STRONG TO POTENTIALLY DAMAGING
WINDS ARE POSSIBLE FROM LATE THIS AFTERNOON INTO THE EVENING ALONG
A FAST MOVING LINE OF HEAVY SHOWERS/THUNDERSTORMS. GUSTY NORTHWEST
WINDS WILL DIRECT COLDER AIR INTO THE AREA BEHIND THE DEPARTING
STORM SYSTEM FOR THE SECOND HALF OF THE WEEK. RAIN WILL MIX WITH
AND CHANGE TO SNOW ON THURSDAY OVER WESTERN PENNSYLVANIA WITH A
LIGHT ACCUMULATION BY FRIDAY MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS UPPER LOW OVER OHIO VALLEY AND ASSOCIATED OCCLUDING SFC FRONT
MOVE EAST TOWARD THE REGION THIS AFTN AND EVENING...EXPECT
INCREASE IN COVERAGE IN RAIN SHOWERS FROM SOUTH NORTH. AREAS OF
HEAVY RAIN WILL CONTINUE INTO EVENING HOURS. BUDDING INSTABILITY
AND IMPRESSIVE WIND FIELDS ALOFT LOOK TO GATHER TO SUPPORT A LATE
WINTER SEVER OUTBREAK ACROSS PARTS OF THE MID ATLANTIC LATE THIS
AFTN AND EVENING. AFTERNOON DAY1 UPDATE FROM SPC HAS PULLED
ENHANCED OUTLOOK AREA INTO EASTERN PA. WILL HIGHLIGHT IN HWO.

THE ANOMALOUS MOISTURE VALUES COMBINED WITH STRONG DIFFLUENT FLOW
ALOFT/BOUNDARY LAYER CONVERGENCE WILL SUPPORT POTENTIAL FOR
ORGANIZED FRONTAL OR PRE- FRONTAL CONVECTION ALONG/AHEAD OF A
STRONG COLD FRONT RACING EAST- NORTHEAST FROM THE SOUTHERN
APPALACHIANS AND ACROSS THE MID ATLANTIC STATES. WHILE THE AREA OF
PCPN WILL BE QUITE PROGRESSIVE...THE PATTERN IS FAVORABLE FOR
LOCALIZED HEAVY RAIN RATES/FLOODING RISK ESPECIALLY WITH CENTRAL
PA FFG VALUES RATHER LOW. THEREFORE WPC HAS MAINTAINED RISK FOR
EXCESSIVE RAINFALL AND WILL CONTINUE TO HIGHLIGHT IN HWO. UTILIZED
WPC GUIDANCE FOR QPF AMTS WHICH RANGE BTWN 0.75 INCHES IN THE
LAURELS TO ~ 1.50 INCHES FOCUSED INTO THE THE SOUTHERN
POCONOS/ENDLESS MTNS WHERE TERRAIN ENHANCEMENT WILL BE MAXIMIZED.

HEAVY RAIN/SEVERE WX RISK SHOULD END BY MIDNIGHT WITH LINGERING
LIGHT RAIN/SHOWERS INTO EARLY THURSDAY MORNING. SNOW MAY BEGIN TO
MIX WITH RAIN OVER THE HIGHER TERRAIN ALONG THE WESTERN ALLEGHENIES
AS COLDER AIR BEGINS TO FILTER IN BEHIND INCREASINGLY GUSTY NW WINDS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
PERSISTENT/STRONG COLD ADVECTION WRAPPING INTO CENTRAL PA BEHIND
THE DEPARTING STORM TRACKING INTO THE ST. LAWRENCE VALLEY SHOULD
TRANSITION RAIN TO SNOW OVER THE WESTERN ALLEGHENIES ON THURSDAY.
MARGINALLY WARM BLYR TEMPS AND ROAD SFC MAY BE A LIMITING FACTOR
FOR ACCUMULATIONS INITIALLY. THE COMBINATION OF LAKE EFFECT/ENHANCED
UPSLOPE SNOW AND DECAYING COMMA HEAD/DEFORMATION ZONE SHOULD YIELD
A GENERAL 1-3 INCHES BY FRIDAY MORNING. WIND GUSTS IN THE 25 TO
35 MPH RANGE ARE LIKELY ON THURSDAY WITH PEAK GUSTS AROUND 40 MPH
POSSIBLE ON THE RIDGES IN SOUTHWEST PA. LAKE EFFECT/UPSLOPE SNOW
SHOWERS GRADUALLY TAPER DOWN ON FRIDAY AND COME TO AN END FRI NGT
AS WEAK RIDGE OF HIGH PRESSURE SLIDES INTO THE AREA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
TEMPERATURES SHOULD MODERATE NICELY SAT-SUN AS SW FLOW BRINGS
MILDER AIR INTO THE AREA. MODEL CONSENSUS SHOWS LOW PRES TRACKING
FROM THE MIDWEST ACROSS THE LOWER GREAT LAKES INTO NORTHERN NEW
ENGLAND SUN-MON...BRINGING RISK OF RAIN/SNOW TO START NEXT WEEK.
GFS/ECMWF DIVERGE ON THE SFC PATTERN TOWARD THE MIDDLE OF NEXT
WEEK BUT NEITHER MODEL INDICATES ANY HIGH IMPACT WX SYSTEMS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS A SERIES OF STORM SYSTEMS AFFECT MOVE TO THE NORTH...EXPECT
WIDESPREAD IFR ACROSS THE REGION THROUGH THIS AFTERNOON...MAINLY
FROM LOWERED CIGS.

AFTER A BREAK IN PCPN THROUGH THE DAY...STEADIER/HEAVIER RAIN
SHOWERS...AND THE POSSIBILITY OF A FEW RUMBLES OF THUNDER WILL
ARRIVE LATER THIS AFTERNOON AS A STRONGER STORM TRACKS NORTHEAST
FROM THE OHIO VALLEY TOWARD THE EASTERN GREAT LAKES. ANOTHER
CONCERN IS A LOW LEVEL JET TRACKING ACROSS THE REGION LATE THIS
AFTERNOON AND EARLY EVE. EXPECT LLWS WITH WINDS ALOFT OF 60 TO 70
KTS AROUND 2KFT. THIS WIND SHEAR SHOULD BEGIN PERSIST THROUGH 00Z
TO 03Z THURSDAY AS THE JET EXITS THE REGION.

EXPECT CONDITIONS TO SLOWLY IMPROVE BETWEEN 03Z TO 09Z FROM THE
SOUTH TO THE NORTH. IFR SHOULD IMPROVE TO MVFR BETWEEN 00Z TO 06Z
AND FROM MVFR TO VFR BETWEEN 09Z TO 12Z THURSDAY.

OUTLOOK...

THU...WINDY. PM SHSN/REDUCED VSBYS POSS...MAINLY W MTNS.

FRI...WINDY...ESP EAST. AM SHSN/REDUCED VSBY POSS W MTNS.

SAT-SUN...NO SIG WX EXPECTED.

MON...RAIN SHOWERS TURNING TO SNOW SHOWERS. LOW CIGS/VSBYS
LIKELY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GARTNER/STEINBUGL
NEAR TERM...GARTNER/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...CERU/GARTNER
Hazardous weather outlook, Feb 24, 10:16 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1016 AM EST WED FEB 24 2016

PAZ028-036-037-041-042-046-049>053-056>059-063>066-251530-
JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1016 AM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LOCALIZED MINOR FLOODING IN AREAS OF POOR DRAINAGE AND
STRONG TO POTENTIALLY DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ004>006-010>012-017>019-024>027-033>035-045-251530-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-SOUTHERN CLINTON-
1016 AM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALIZED MINOR FLOODING IN AREAS OF POOR DRAINAGE ARE POSSIBLE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 4:54 PM ESTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 9 more3 hr
Feb 24, 4:59 PM ESTSpecial Weather StatementCTPFranklin31 min
Feb 24, 5:18 PM ESTSpecial Weather StatementCTPAdams, Cumberland, Juniata, Mifflin, Perry27 min
Feb 24, 5:24 PM ESTSpecial Weather StatementCTPLancaster66 min
Feb 24, 5:36 PM ESTSevere Thunderstorm WarningCTPAdams, York39 min
Feb 24, 6:03 PM ESTAreal Flood AdvisoryCTPCentre, Clinton, Columbia, Lycoming, Montour, Northumberland and 5 more3 hr
Feb 24, 6:10 PM ESTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York80 min
Feb 24, 6:12 PM ESTSpecial Weather StatementCTPLycoming, Montour, Northumberland, Union33 min
Feb 24, 6:44 PM ESTSpecial Weather StatementCTPColumbia, Schuylkill, Sullivan31 min

Nearby

Flash Flood Watches in Pennsylvania, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.